Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 440, NWS Birmingham, AL

December 17, 2001Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 17, 2001, 10:46 AM CST for Jefferson County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2001, 10:46 AM CST (16:46 UTC)
Expired
Dec 17, 2001, 11:15 AM CST
In force
29 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Jefferson County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 481 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
481 m²/s²
0-3 km storm-relative helicity
617 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

265 
WUUS54 KBMX 171646
SVRBHM
ALC073-171715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1046 AM CST MON DEC 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN ALABAMA

* UNTIL 1115 AM CST

* AT 1042 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST JEFFERSON...MOVING NORTHEAST AT 45
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADAMSVILLE...
CARDIFF...GARDENDALE AND WARRIOR.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY
INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 9:58 AM CST, 48 minutes earlier.

Area forecast discussion, Dec 17, 9:58 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
958 AM CST MON DEC 17 2001

CURRENT WX SITUATION UNFOLDING ABOUT AS EXPECTED...WITH BROAD AXIS
OF PCPN SLOLY WORKING EWD ACRS THE NCNTL AND WRN COUNTIES AT
PRESENT.  THIS ACTIVITY SHOULD MOVE INTO THE CNTL/ERN ZONES BY
AFTN...WITH A SECOND LINE OF CONVECTION POSSIBLY DEVELOPING BACK
OVER NW AL ALONG MAIN WIND SHIFT LINE...WHERE A WEAK SECONDARY
INSTABILITY MAX CURRENTLY EXISTS.  WL UPDATE ZONES SHORTLY TO TOUCH
UP WRDG SLGTLY...OTHERWISE FCST IN GOOD SHAPE.

STILL NOT EXICITED ABOUT SEVERE PROSPECTS...ALTHO VWPS/BASE
VELOCITY PRODUCTS ARE DEPICTING 40-60KTS OVR NCNTL AL...AND SOME OF
THIS MOMENTUM COULD GET TRANSFERRED TO THE SFC AS THE CONVECTIVE LINE
MOVES THRU THIS MORNING.  66

.BMX...
AL...NONE.

In the hours before

Special weather statement, Dec 17, 7:30 AM CST, 3 hours 16 minutes before
ALZ001>050-171500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CST MON DEC 17 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT PUSHING THROUGH THE SOUTHEASTERN UNITED STATES WILL
BRING SHOWERS AND THUNDERSTORMS TO MOST OF NORTH AND CENTRAL
ALABAMA TODAY.  AS CONDITIONS WARM UP DURING THE DAY...SOME OF THE
STORMS MAY BECOME STRONG OR SEVERE.  THE STORM PREDICTION CENTER
HAS PLACED A LARGE PORTION OF NORTH AND CENTRAL ALABAMA UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

THE LIMITING FACTOR FOR THE SEVERE THUNDERSTORMS WILL BE THE AMOUNT
OF INSTABILITY.  A BLANKET OF CLOUDS MAY KEEP SURFACE AIR
TEMPERATURES FROM GETTING TOO WARM...AND LIMIT INSTABILITY.  THIS
WOULD HINDER SEVERE THUNDERSTORM DEVELOPMENT.  HOWEVER...BREAKS IN
THE CLOUDS LATE THIS MORNING AND THIS AFTERNOON COULD LET CONDITIONS
WARM UP...AND THEREBY INCREASE THE INSTABILITY.  THIS WOULD LEAD TO
A BETTER CHANCE OF SEVERE THUNDERSTORMS.

THE PRIMARY THREAT TIME WILL BE FROM LATE MORNING UNTIL AROUND
SUNSET.  AFTER THAT...THE PASSAGE OF THE COLD FRONT WILL USHER IN A
COOLER AND MORE STABLE AIRMASS.  NO HAZARDOUS WEATHER IS EXPECTED
TONIGHT.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION LATER TODAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 10:55 AM CSTSevere Thunderstorm WarningBMXBibb35 min
Dec 17, 1:03 PM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.